Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 105, NWS Cleveland, OH

July 19, 20204 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 19, 2020, 3:24 PM EDT for 4 counties in Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 3:24 PM EDT (19:24 UTC)
Expired
Jul 19, 2020, 4:15 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 117 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:45 PM EDTTSTM WND DMG1 Se Perrysburg, OHMULTIPLE LARGE BRANCHES DOWN IN DRIVEWAY.
Jul 19, 3:45 PM EDTTSTM WND DMGPerrysburg, OHSEVERAL TREES AND BRANCHES DOWN IN W 7TH ST AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS51 KCLE 191924
SVRCLE
OHC095-123-143-173-192015-
/O.NEW.KCLE.SV.W.0105.200719T1924Z-200719T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
324 PM EDT Sun Jul 19 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northwestern Sandusky County in northwestern Ohio...
  Northern Wood County in northwestern Ohio...
  Lucas County in northwestern Ohio...

* Until 415 PM EDT.

* At 323 PM EDT, a severe thunderstorm was located over Rossford, or
  near Toledo, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford,
  Waterville, Northwood, Whitehouse, Oak Harbor, Genoa, Woodville,
  Holland, Elmore, Maumee, Ottawa Hills, Walbridge, Millbury, Haskins
  and Luckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8387 4173 8328 4168 8320 4166 8312
      4169 8311 4171 8316 4174 8316 4174 8304
      4172 8305 4169 8310 4166 8311 4164 8305
      4158 8298 4142 8299 4143 8388
TIME...MOT...LOC 1923Z 278DEG 32KT 4159 8357 

HAIL...0.75IN
WIND...60MPH
 
$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:47 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 19, 1:47 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
147 PM EDT Sun Jul 19 2020

...18z Aviation Forecast Update...

.SYNOPSIS...
A cold front will move southeast across the area
tonight and become nearly stationary across the Ohio Valley through
Monday. The stationary front will lift north as a warm front on
Tuesday. Another cold front will move east across the area on
Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
930 am update...
No significant changes were made to the ongoing forecast for
this afternoon. High res short guidance indicate strong to
severe convection will begin moving into the area between 18z
and 20z.

Previous discussion...
MCS complex still ongoing across portions of the Upper
Midwest/northern MI. It remains unclear of the evolution of this
complex as it tracks southeast this morning, though expectation
is for it to begin to decay over the next couple of hours as it
enters a mostly capped thermodynamic environment.

Remnant MCV noted on the Nighttime Microphysics satellite this
morning across the eastern basin of Lake Erie. Otherwise, dry
and mostly quiet weather is expected through the morning hours.
The two big weather stories today will be the heat and the
chance for severe weather later this afternoon into the evening
hours.

Regarding the heat -

A heat advisory remains in effect from noon to 8 pm across the
entire Ohio portion of the CWA with the recent additions of
Ashtabula/Trumbull/Mahoning Counties. Temperatures will quickly rise
into the lower 90s by noon across the area with southwesterly flow
transporting abundant moisture across the area throughout the day
today. Low to mid 70 dew points are already present across the
Midwest with a plume of PWATs in excess of 2 inches across the Upper
Midwest, evident in the GOES-derived PWAT product. The main question
is how long these surface 70 dew points will remain given afternoon
boundary layer mixing and how high our temperatures can get before
shower/thunderstorm initiation and any cloud debris from residual
overnight thunderstorm complexes to our west. Still thinking much of
the area will reach and maintain 100+ heat indices for at least 2
hours with the exception of NW PA, though the Erie lakeshore will be
close.

Regarding the severe/heavy rain threat -

There remains considerable differences between hi-res models on
timing and location of thunderstorm initiation. The 1730 SPC update
from yesterday remains unchanged with a slight risk across the
entire CWA, mainly for the damaging wind threat. It appears the HRRR
has a relatively good handle on ongoing upstream convection across
portions of the Upper Midwest and Upper Great lakes this morning.
This solution would bring a decaying MCS across central/northern MI,
laying outflow boundaries across southern MI into northern IN. Thus,
initiation would be somewhere around 20-21Z across SE MI/NE IN/NW OH
and propagate east/southeastward into the evening hours.

Not much has changed in the way of the background thermodynamic
environment with 2000 to 3000 J/kg of MLCAPE, modest mid-level lapse
rates of about 6 to 7 C/km, and 20 to 25 knots of effective
shear. Several models are now picking up on a subtle piece of
jet energy that appears to break off from the main flow which
could enhanced storms that develop across NW OH and along the
lakeshore. Appears the main hazard will be damaging winds up to
60 mph as bulk shear vectors align parallel to the initiating
boundary, suggesting organized multicell clusters and/or bowing
segments. The threat for large hail up to quarters appears low
with unfavorable wet-bulb zero heights and high RH throughout
the column, though is a possibility in the first couple of hours
as storm initiate and remain more discrete. SPC has removed the
2% threat for tornadoes and tend to agree given the overall
unidirectional flow from the west and 0-3 km bulk shear vectors
less than 30 knots.

The threat for heavy rain is also apparent with the WPC outlooking
our entire CWA in a marginal risk of excessive rain. Aforementioned
PWATs in excess of 2 inches across the Upper Midwest will propagate
east across MI, arriving into our area this afternoon, though they
appear to be closer to around 1.8 to 2.0 inches. Warm cloud depths
in excess of 10 kft will be present across the area, owing to heavy
bursts of rain with any convection. The one caveat will be the
relatively fast motion of the storms with cloud layer winds around
30 knots. Would need training of storms for any appreciable flooding
threat. However, this could certainly be a possibility as the front
begins to flatten in more of a west/east orientation as we head into
the evening hours.

Convection should begin to wane in the late evening/overnight hours
as the nocturnal boundary layer begins to stabilize and any upper
forcing moves away from the complex. Monday will feature quiet and
dry weather with slightly less humid conditions with temperatures
reaching the upper 80s and dew points in the lower 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level pattern will switch to a more zonal flow with high
pressure at the surface Monday night. The cooler and drier airmass
will keep showers at bay during the overnight, but attention will
turn to the next shortwave approaching from the west. There is some
indication of upstream mcs development overnight that could trek
eastward bringing increased vorticity over the local area by Tuesday
afternoon. Should this feature materialize than there will be
enhanced shear combined with return flow/increased moisture to
support strong to severe storms and heavy rain. This set up is
conditional on the feature upstream. Should this complex not
materialize than the risk for strong storms lessens. However,
convection will still develop with the presence of the warm front
timed with diurnal heating in the afternoon. The surface low will
move east over Lake Huron Wednesday, dragging a cold front in its
wake. This will support the best chances for shower and thunderstorm
coverage in the forecast period. Temperatures will remain a few
degrees above normal Tuesday and Wednesday with high thicknesses
over the area, despite increased cloud coverage and shower activity.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
For late week the pattern will favor northwest flow aloft with a
trough over the northeast. Multiple weak shortwaves expected to
rotate over the lower lakes late week. These features combined with
diurnally driven pop up convection make it difficult to rule out
shower/storm activity at any time late in the forecast despite
surface high pressure building south on Friday. Surface temperatures
will remain at to slightly above normal temperatures and dewpoints
will be in the 60s. With elevated instability during the overnight
hours could see ongoing showers and thunderstorms, though coverage
will lessen after dark. Ridging starts to edge east into the area
over the weekend which should support gradually warming.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions are expected with the exception for this
afternoon and evening in and around scattered strong to severe
convection. We have mentioned this potential in a TEMPO groups
between 20z and 02z from northwest to southeast across the area.
Ceilings and visibilities may drop briefly to MVFR. All
convection will decrease and move out of the area later tonight.
VFR is expected for tomorrow. Winds will be southwesterly and
gusty this afternoon 10 to 15 knots. Gusts will be higher at
around 20 knots. Higher gusts of 30 to 45 knots could be
possible in and near thunderstorms this afternoon and evening.
Winds will relax from the west tonight and tomorrow around 5 to
10 knots.

Outlook...Occasional non-VFR possible with scattered showers
and thunderstorms on Tuesday and Wednesday.

&&

.MARINE...
Have added headlines for all nearshore waters today into this
evening mainly for gusts. Southwest flow will increase today as a
shortwave approaches from the upper lakes. The lakes will remain
more stable than the inland locations, however believe enough mixing
will still occur over the water to bring down frequent gusts over
20kt into this evening. With the front approaching tonight could see
a period of sustained small craft winds mainly in the east for an
hour or two. Waves are projected to reach 4' mainly across the
central and eastern basin. Winds will diminish overnight with
improved conditions under high pressure on Monday.  Otherwise,
several more rounds of showers/storms will impact the nearshore
waters through Tuesday and Wednesday.

&&

.CLIMATE...
ERI and CLE have a chance to tie or exceed previous record daily
high temperatures later today. The forecast high temperature at
ERI is 92 degrees while the record is 93 degrees set in 1946.
The forecast high temperature at CLE is 95 degrees while the
record record is 95 degrees set in 1930.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.
     Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>146.

&&

SYNOPSIS...Kahn
NEAR TERM...Griffin/Kahn
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Griffin
MARINE...Jamison
CLIMATE...
Hazardous weather outlook, Jul 19, 2:52 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
252 PM EDT Sun Jul 19 2020

LEZ061-142>149-162>169-201900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ003-006>014-017>023-027>033-036>038-047-089-201900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
252 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PAZ001>003-201900-
Northern Erie-Southern Erie-Crawford-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 19, 1:57 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
157 PM EDT Sun Jul 19 2020

PAZ001-002-191900-
Northern Erie-Southern Erie-
157 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...

At 157 PM EDT, a strong thunderstorm was located near Albion, or 9
miles east of Conneaut, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Erie, Edinboro, Girard, Albion, Northwest Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, McKean and Avonia.

LAT...LON 4185 8000 4185 8052 4198 8051 4201 8043
      4204 8031 4211 8017 4217 8000
TIME...MOT...LOC 1757Z 278DEG 21KT 4195 8038

Lombardy
Local storm report, Jul 19, 2:06 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
206 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     MARINE TSTM WIND 3 NE AVONIA             42.08N 80.24W
07/19/2020  M41 MPH          LEZ149             PA   PUBLIC

            MEASURED BY MARINA. TIME ESTIMATED VIA
            RADAR.

&&

ANM
Local storm report, Jul 19, 2:21 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     MARINE TSTM WIND 3 WNW CLEVELAND         41.50N 81.73W
07/19/2020  M55 MPH          LEZ146             OH   MESONET

            MESONET STATION XCLE CLEVELAND - EDGEWATER.

&&

ANM
Local storm report, Jul 19, 2:22 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     MARINE TSTM WIND 3 N CLEVELAND           41.52N 81.68W
07/19/2020  M43 MPH          CUYAHOGA           OH   ASOS

            ASOS STATION KBKL CLEVELAND.

&&

ANM
Special weather statement, Jul 19, 2:32 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT Sun Jul 19 2020

PAZ002-191915-
Southern Erie-
232 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Corry, or 25
miles southwest of Jamestown, moving east at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Corry, Union City, Wattsburg and Elgin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4185 7961 4185 7996 4204 7993 4204 7976
      4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1831Z 270DEG 51KT 4195 7968

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:11 AM EDTSmall Craft AdvisoryCLE18 hr
Jul 19, 1:01 PM EDTSpecial Marine WarningCLE63 min
Jul 19, 1:13 PM EDTSevere Thunderstorm WarningCLEAshtabula77 min
Jul 19, 1:47 PM EDTSpecial Marine WarningCLE43 min
Jul 19, 3:01 PM EDTAreal Flood WarningCLEAshtabula4 hr
Jul 19, 3:28 PM EDTSpecial Marine WarningCLE92 min
Jul 19, 3:50 PM EDTAreal Flood AdvisoryCLELucas, Wood3 hr
Jul 19, 4:13 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa40 min
Jul 19, 4:14 PM EDTSpecial Marine WarningCLE108 min
Jul 19, 4:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min
Jul 19, 4:50 PM EDTSevere Thunderstorm WarningCLELorain55 min
Jul 19, 5:00 PM EDTSpecial Marine WarningCLE47 min
Jul 19, 5:18 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit57 min
Jul 19, 5:26 PM EDTSevere Thunderstorm WarningCLEAshtabula64 min
Jul 19, 5:47 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.